Alert archive / South Dakota / Wind Advisories in 2008
Wind Advisory 17, NWS Aberdeen, SD
NWS Aberdeen, SD issued this wind advisory at Sep 1, 2008, 10:02 AM CDT for 10 counties in South Dakota; Big Stone County, Traverse County, Minnesota. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Sep 1, 2008, 10:02 AM CDT (15:02 UTC)
- Expired
- Sep 1, 2008, 7:00 PM CDT
- In force
- 9 hr
- Issued by
- NWS Aberdeen, SD
Counties Big Stone County, MN, Traverse County, MN, Brown County, SD, Clark County, SD, Codington County, SD, Day County, SD, Deuel County, SD, Grant County, SD, Hamlin County, SD, Marshall County, SD, Roberts County, SD, Spink County, SD
The radar
The Aberdeen radar (KABR), 92 km from the middle of the area, began a volume at 15:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 3.0 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1020 J/kg
- Mixed-layer CIN
- -155 J/kg
- Mixed-layer LCL
- 961 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 357 m²/s²
- 0-3 km storm-relative helicity
- 331 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS73 KABR 011502 NPWABR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE ABERDEEN SD 1002 AM CDT MON SEP 1 2008 ...STRONG SOUTH WINDS TO DEVELOP TODAY... .A STRONG COLD FRONT WILL REMAIN POSITIONED ACROSS THE WESTERN DAKOTAS THROUGH THE AFTERNOON. AHEAD OF THIS FRONT...STRONG SOUTH WINDS WILL PERSIST THROUGH THE AFTERNOON. MNZ039-046-SDZ006>008-011-018>023-012315- /O.NEW.KABR.WI.Y.0017.080901T1502Z-080902T0000Z/ TRAVERSE-BIG STONE-BROWN-MARSHALL-ROBERTS-DAY-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL- INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...ABERDEEN... BRITTON...SISSETON...WEBSTER...REDFIELD...CLARK...WATERTOWN... MILBANK...CASTLEWOOD...CLEAR LAKE 1002 AM CDT MON SEP 1 2008 ...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 7 PM CDT THIS EVENING. STRONG SOUTHERLY WINDS FROM 25 TO 35 MPH...WITH GUSTS OVER 40 MPH...ARE EXPECTED THIS AFTERNOON. THE WINDS WILL BEGIN TO DIMINISH HEADING INTO THE EVENING HOURS. USE CAUTION WHEN TRAVELING...ESPECIALLY IF YOU ARE DRIVING A HIGH PROFILE VEHICLE. THOSE PULLING TRAILERS OR TRAVELING IN LIGHT WEIGHT VEHICLES ALSO NEED TO EXERCISE CAUTION THIS AFTERNOON. SECURE ANY LOOSE ITEMS OUTSIDE...OR BRING THEM INDOORS. $$ HINTZ
2 follow-up statements
000 WWUS73 KABR 012033 NPWABR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE ABERDEEN SD 333 PM CDT MON SEP 1 2008 ...STRONG SOUTH WINDS TO CONTINUE INTO THE EARLY EVENING... .A STRONG COLD FRONT WILL MOVE SLOWLY EAST INTO THE EASTERN DAKOTAS THIS EVENING. AHEAD OF THIS FRONT...STRONG SOUTH WINDS WILL PERSIST INTO THE EARLY EVENING. MNZ039-046-SDZ006>008-011-018>023-020000- /O.CON.KABR.WI.Y.0017.000000T0000Z-080902T0000Z/ TRAVERSE-BIG STONE-BROWN-MARSHALL-ROBERTS-DAY-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL- INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...ABERDEEN... BRITTON...SISSETON...WEBSTER...REDFIELD...CLARK...WATERTOWN... MILBANK...CASTLEWOOD...CLEAR LAKE 333 PM CDT MON SEP 1 2008 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING... A WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING. STRONG SOUTHERLY WINDS FROM 25 TO 35 MPH...WITH GUSTS OVER 40 MPH...ARE EXPECTED FOR THE REMAINDER OF THE AFTERNOON. THE WINDS WILL BEGIN TO DIMINISH HEADING INTO THE EVENING HOURS. USE CAUTION WHEN TRAVELING...ESPECIALLY IF YOU ARE DRIVING A HIGH PROFILE VEHICLE. THOSE PULLING TRAILERS OR TRAVELING IN LIGHT WEIGHT VEHICLES ALSO NEED TO EXERCISE CAUTION THIS AFTERNOON. SECURE ANY LOOSE ITEMS OUTSIDE...OR BRING THEM INDOORS. $$ HINTZ
000 WWUS73 KABR 012358 NPWABR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE ABERDEEN SD 658 PM CDT MON SEP 1 2008 MNZ039-046-SDZ006>008-011-018>023-020100- /O.EXP.KABR.WI.Y.0017.000000T0000Z-080902T0000Z/ TRAVERSE-BIG STONE-BROWN-MARSHALL-ROBERTS-DAY-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL- INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...ABERDEEN... BRITTON...SISSETON...WEBSTER...REDFIELD...CLARK...WATERTOWN... MILBANK...CASTLEWOOD...CLEAR LAKE 658 PM CDT MON SEP 1 2008 ...WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING... THE WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING. THE STRONG SOUTH WINDS WILL CONTINUE TO DECREASE AS WE HEAD TOWARD SUNSET...AND THEN EVENTUALLY TURN TO THE WEST AND NORTHWEST OVERNIGHT. THEREFORE...THE WIND ADVISORY WILL BE ALLOWED TO EXPIRE AT 7 PM CDT. $$ TDK
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this wind advisory went out at Sep 1, 3:24 AM CDT, 6 hours 38 minutes earlier.
Area forecast discussion, Sep 1, 3:24 AM CDT, 6 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 324 AM CDT MON SEP 1 2008 .SHORT TERM...TODAY THROUGH WEDNESDAY COLD FRONT IS LOCATED ACROSS THE CENTRAL DAKOTAS EARLY THIS MORNING AND WITHIN THE ABR CWA ITS ABOUT RIGHT ON TOP OF MBG TO JUST WEST OF PIR. BREEZY SOUTH WINDS CONTINUE ACROSS THE EASTERN CWA AHEAD OF THIS FRONT WITH MANY LOCATIONS STILL IN THE MID 70S YET AT 3 AM CDT. SHARP TEMP FALLS HAVE BEEN NOTED BEHIND FRONT WITH LOWER 60S ACROSS THE FAR NORTHWESTERN CWA. THIS WILL MAKE FOR A VERY TRICKY HIGH TEMP FORECAST ALONG THE FRONT AS THERE WILL BE A RATHER LARGE TEMP GRADIENT ACROSS CENTRAL SOUTH DAKOTA TODAY. AREAS WELL EAST OF THE FRONT NOT SO TOUGH AND SHOULD MANAGE THE MID TO UPPER 80S...POSSIBLY 90 IN SOME LOCATIONS. CONCERNING THE FRONT ITSELF...LOOKS LIKE IT WILL MOVE LITTLE DURING THE MORNING HOURS AND IN FACT...MAY EVEN MOVE BACK TO THE WEST A BIT AS A WAVE OF ENERGY RIDES NORTHWARD ALONG THE FRONT. RUC/NAM SUGGESTING FRONT MOVING BACK TO THE WEST SEVERAL MILES AS THE WAVE COMES THROUGH...THEN ONCE THE WAVE LIFTS INTO NORTH DAKOTA THIS AFTERNOON IT BEGINS TO MOVE EASTWARD AGAIN. MODELS SHOWING FRONT APPROACHING JAMES VALLEY AROUND 00Z THIS EVENING. NOT EXPECTING MUCH IN THE WAY OF PRECIP PRIOR TO 18Z WITH BEST CHANCES ACROSS THE FAR NORTHWESTERN CWA. LATE THIS AFTERNOON EXPECTING MORE DEVELOPMENT ALONG AND BEHIND THE FRONT AND INCREASED POPS A BIT ALONG AND WEST OF THE JAMES VALLEY. SVR POTENTIAL NOT LOOKING TOO GREAT BUT CANNOT RULE OUT A FEW STRONG TO LOCALLY SVR STORMS. SPC HAS INCLUDED THIS AREA IN DAY ONE SLIGHT RISK FOR MARGINALLY SVR HAIL OR WIND GUSTS. WIND GUSTS LOOK TO BE THE BETTER BET AS FREEZING LEVELS ARE RATHER HIGH AND LAPSE RATES REALLY ARE NOT THAT IMPRESSIVE. POTENTIAL FOR HEAVY RAIN IS THERE...ALTHOUGH NOT OVERLY EXCITED ABOUT IT. OVERNIGHT LOOKS TO BE WHEN LOCALLY HEAVY RAIN COULD BE POSSIBLE AS NEXT WAVE RIDES ALONG FRONT. MODELS IN GOOD AGREEMENT WITH FAIRLY WIDESPREAD PRECIP OVERNIGHT ACROSS MUCH OF THE CWA. HAVE INCREASED POPS A BIT OVERNIGHT ALSO. INSTABILITY REALLY DROPS OFF AFTER 06Z TONIGHT SO TRENDED WX GRIDS TO JUST RAIN SHOWERS AFTER THEN. PRECIP LOOKS TO MOVE OUT RATHER QUICKLY EARLY TUESDAY MORNING AND LEFT SMALL CHANCE POPS ACROSS THE EAST DURING THE MORNING HOURS. WENT DRY DURING THE AFTERNOON AS PRECIP LOOKS TO BE EAST OF THE AREA BY THEN. HIGH PRESSURE AND COOL TEMPS FOLLOW FRONT FOR TUESDAY AND STILL LOOKING AT HIGHS IN THE 60S WITH A WEST TO NORTHWEST BREEZE. LIGHT WINDS AND COOL TEMPS EXPECTED TUESDAY NIGHT AND WEDNESDAY AS HIGH PRESSURE REMAINS OVER THE AREA. WOULD NOT BE SURPRISED IF A FEW LOCATION SNUCK INTO THE UPPER 30S BY WEDNESDAY MORNING. CONCERNING WINDS TODAY...DEBATED ON A WIND ADVISORY FOR THE FAR EASTERN COUNTIES EAST OF I-29. DOES NOT LOOK QUITE AS DEFINITE AS YESTERDAY WAS FOR AREAS FARTHER WEST...BUT MARGINAL NONETHELESS. DECIDED TO HOLD OFF RIGHT NOW AND LET MORNING SHIFT DO SOME OB WATCHING AND ISSUE IF NEED BE. .LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY THE UPPER LEVEL PATTERN THROUGHOUT THE EXTENDED PERIOD WILL FEATURE A BROAD TROUGH ACROSS THE NORTHERN PART OF THE COUNTRY...WITH A SERIES OF SHORTWAVES TRACKING ACROSS THE NORTHERN PLAINS. THESE WAVES LOOK TO AFFECT THE CWA LATE WEDNESDAY NIGHT...THURSDAY AFTERNOON...FRIDAY AFTERNOON...AND SATURDAY NIGHT. AT THE SURFACE...HIGH PRESSURE WILL EXTEND FROM THE EASTERN PLAINS TO MICHIGAN WEDNESDAY NIGHT...WITH A WEAK TROUGH OVER THE LEE OF THE ROCKIES. THIS TROUGH SLOWLY PUSHES ACROSS THE NORTHERN PLAINS THURSDAY AND THURSDAY NIGHT. NOT MUCH IN THE WAY OF INSTABILITY AROUND AND MOISTURE BEING CUT OFF BY WHAT WILL BE THE REMNANTS OF HURRICANE GUSTAV...BUT WITH UPPER WAVE TRACKING THROUGH...FEEL AT LEAST A SMALL POP FOR RAIN SHOWERS IS WARRANTED. THE SURFACE TROUGH SLIDES EAST OF THE REGION ON FRIDAY WITH HIGH PRESSURE BACK OVER THE NORTHERN PLAINS FRIDAY NIGHT. ANOTHER LEE TROUGH DEVELOPS ON SATURDAY AND SLIDES TO THE CENTRAL DAKOTAS SATURDAY NIGHT. THIS TROUGH EXITS THE REGION ON SUNDAY WITH HIGH PRESSURE BEGINNING TO NOSE DOWN FROM THE NORTHWEST. TEMPERATURES WILL REMAIN BELOW NORMAL THROUGH THE PERIOD WITH LITTLE IN THE WAY OF SIGNIFICANT WAA EXPECTED. H85 TEMPS WILL BE IN THE +6 TO +14 DEGREE RANGE...RESULTING IN NIGHTTIME TEMPS IN THE 40S AND DAYTIME HIGHS IN THE UPPER 60S TO MID 70S. && .AVIATION... VFR CONDITIONS WILL PREVAIL ACROSS THE AREA THIS MORNING WITH JUST SOME SCT HIGH CLOUDS AOA 20K FEET ACROSS THE EASTERN CWA...AND BKN-OVC HIGH CLOUDS AOA 10K FEET ACROSS THE WEST. GUSTY SOUTH WINDS OF 20 TO 35 MPH WILL OCCUR AT THE KATY AND KABY TAF SITES THROUGH MID TO LATE AFTERNOON. A FRONTAL BOUNDARY WILL TRACK ACROSS THE CWA THIS AFTERNOON AND EVENING...REACHING KABR AND KPIR AROUND 23Z...AND KATY AROUND 04Z. WINDS WILL SHIFT AROUND TO THE NORTHWEST...AND SHOWERS AND THUNDERSTORM ARE EXPECTED ALONG AND BEHIND THE FRONT. CIGS AND VSBYS MAY FALL INTO THE MVFR CATEGORY WITH THE STRONGER STORMS. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...TMT LONG TERM...PARKIN AVIATION...PARKIN WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Sep 1, 5:03 AM CDT, 4 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 503 AM CDT MON SEP 1 2008 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-021015- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 503 AM CDT MON SEP 1 2008 /403 AM MDT MON SEP 1 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR THIS AFTERNOON ALONG AND BEHIND A COLD FRONT...MAINLY FROM THE JAMES VALLEY AREA AND POINTS WEST. A FEW STORMS COULD BECOME STRONG TO SEVERE WITH MARGINALLY SEVERE HAIL NEAR PENNY SIZE AND GUSTY WINDS OVER 55 MPH. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE LATE THIS AFTERNOON AND THROUGH THE EVENING HOURS. STRONG WINDS WILL CONTINUE ACROSS THE EASTERN FORECAST AREA TODAY...ESPECIALLY ALONG AND EAST OF I-29 WHERE WIND GUSTS COULD EXCEED 40 MPH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON IN AN AREA BETWEEN THE MISSOURI AND JAMES RIVERS. TMT
Nearby
Wind Advisories in South Dakota, 2008Wind Advisories in Minnesota, 2008Every wind advisory in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.